Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 1, 2003, 8:52 PM EDT for Greene County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 8:52 PM EDT (00:52 UTC)
- Expired
- May 1, 2003, 9:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Greene County, NY
The radar
The Albany radar (KENX), 35 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
979 WUUS51 KALY 020052 SVRALY NYC039-020130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 852 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN EAST CENTRAL NEW YORK * UNTIL 930 PM EDT * AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WINDHAM...OR ABOUT 5 MILES NORTHWEST OF HUNTER...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDHAM AND HUNTER AT 900 PM EDT ELKA PARK AT 910 PM EDT EAST JEWETT AND TANNERSVILLE AT 915 PM EDT ROUND TOP AND CAIRO AT 930 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ TAW/MAC LAT...LON 4226 7445 4210 7437 4215 7391 4237 7392
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:07 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 1, 7:07 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU MAY 1 2003
.DISC...SVR TSTM WATCH 197 FOR NWRN SXNS CWA EXPIRED AT 7 PM EDT.
SVR TSTM WATCH 201 FOR ERN NY & VT WILL EXPIRE AT 9 PM EDT.
NEW ZONE BOUNDARIES ARE NOW IN EFFECT ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND. THE FOLLOWING COUNTIES WERE SPLIT:
FULTON (NY) WARREN(NY) WASHINGTON(NY)
WINDHAM(VT) BERKSHIRE(MA) LITCHFIELD(CT)
LINE OF SHWRS/TSTMS STILL MOVING RAPIDLY EWD ACROSS CWA. NOW FROM
CENTRAL VT TTO ERN SRN TIER OF NY. UPDATED ZONES TO REMOVE WATCH
197 AND BRING 1ST PERIOD UP TO DATE.
.ALY...SVR TSTM WATCH 201 IN EFFECT TIL 9 PM EDT.
PREV DISC...
INITIAL BATCH OF PRECIP MOVED ACROS RGN THIS MORNING...THEN SUNNY
BREAKS ALLOWED SFC HTG AND GREATER INSTABILITY THIS AFTN.
SVR WX POT...STG H8 JET FM OH VLY TO LK ONT. 45 KT OBSRVD H8 WINDS
AT KILN AND KBUF AT 12Z. CORE OF THIS JET FCST TO RUN UP FM ST
LWRNCE VLY TO MAINE BY 18Z AND FM CAPE COD TO ERN ME BY 00Z. H8
WINDS ACRS FA 35-40 KT RNG FOR AFTN. VRY STG UPR LEVEL JET WL
PROVIDE AREAS OF STG DVRG...BUT CORE OF STG WINDS WAY UP N IN CAN.
AMS ACRS CWA FAIRLY STABLE AT 18Z BUT CONTINUES TO DESTABILIZE THRU
THE AFTN. ETA CAPES 1000-1500 LOOK OVERDONE BASED ON FCST SFC DPS
OF 60-65. MID/UPR 50S MOR REASONABLE. WL HAVE TO WATCH ORGANIZED
CONVECTION FROM ST LWR VLY TO WRN NY ATTM AS IT MOVES EWD.
HYDRO...HEAVIER SHWRS/TSTMS WILL BE ACROSS WRN/NRN SXNS CWA...WITH
BTWN .5 AND 1 INCH PCPN PSBL SOME AREAS. BASIN AVRGS BTWN .25 AND .5
N AND W...LWR ELSW. ALL PCPN ENDING ON SATURDAY WITH GENERALLY DRY
WX FROM LATE SAT ON. THE NEXT STORMS ARRIVE TWD MID WEEK.
.ALY...SEVERE THUNDERSTORM WATCH FOR HERKIMER...HAMILTON...FULTON
AND MONTGOMERY COUNTIES OF NY UNTIL 7 PM EDT...OTRW NONE.
LABHazardous weather outlook, May 1, 4:55 AM EDT, 15 hours 57 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014- 020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND TONIGHT. IT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE AREA AND THE MOHAWK VALLEY. SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THOUGH SEVEN...SHOWERS WILL CONTINUE TO BE LIKELY FRIDAY AND FRIDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DAYS TWO THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 1, 6:15 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28
0440 PM CHESTERTOWN NY WIND DAMAGE
05/01/03 WARREN TREE DOWN ON CAR
0450 PM MOHAWK NY WIND DAMAGE
05/01/03 HERKIMER ROOF DAMAGE - SHINGLES
BLOWN OFF
0505 PM CANAJOHARIE NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN, PORTIONS OF
STATE ROUTE 5 CLOSED
0505 PM NELLISTON NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN,TELEPHONE POLE
SNAPPED IN HALF, ROADS
CLOSED
0521 PM GLEN NY 57 MPH TSTM GUST
05/01/03 MONTGOMERY MEASURED WINDSpecial weather statement, May 1, 6:48 PM EDT, 2 hours 4 minutes before
NYZ047-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 648 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 648 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF NORTH BLENHEIM...OR 16 MILES SOUTH OF COBLESKILL...MOVING EAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... LIVINGSTONVILLE AT 700 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.
Local storm report, May 1, 6:59 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
659 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28
0415 PM RAQUETTE LAKE NY WIND DAMAGE
05/01/03 HAMILTON ALSO BLUE MOUNTAIN LAKE
TREE/LIMBS DOWN
0440 PM CHESTERTOWN NY WIND DAMAGE
05/01/03 WARREN TREE DOWN ON CAR
0450 PM MOHAWK NY WIND DAMAGE
05/01/03 HERKIMER ROOF DAMAGE - SHINGLES
BLOWN OFF
0505 PM NELLISTON NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN,TELEPHONE POLE
SNAPPED IN HALF, ROADS
CLOSED
0505 PM CANAJOHARIE NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN, PORTIONS OF
STATE ROUTE 5 CLOSED
0521 PM GLEN NY 57 MPH TSTM GUST
05/01/03 MONTGOMERY MEASURED WIND
0543 PM AMSTERDAM NY WIND DAMAGE
05/01/03 MONTGOMERY GARAGE LEVELED AND A FENCE
DOWN ON BROOKSIDE DRIVE.
TREES ALSO DOWN.Special weather statement, May 1, 7:04 PM EDT, 1 hour 48 minutes before
NYZ051-052-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 704 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 704 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER WESTERLO...OR 13 MILES SOUTHWEST OF DELMAR...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... ALCOVE AND FEURA BUSH AT 715 PM EDT... RAVENA AND SELKIRK AT 720 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.
Special weather statement, May 1, 7:20 PM EDT, 1 hour 32 minutes before
NYZ041>043-047>054-083-084-VTZ013>015-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 720 PM EDT THU MAY 1 2003 SEVERE THUNDERSTORM WATCH 201 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN NEW YORK... WASHINGTON WARREN SCHOHARIE SARATOGA RENSSELAER SCHENECTADY ALBANY IN VERMONT... BENNINGTON WINDHAM THERE ARE NO LONGER ANY SEVERE THUNDERSTORM WATCHES IN EFFECT IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
Special weather statement, May 1, 8:48 PM EDT, 4 minutes before
NYZ058-059-020130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 848 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 848 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF WINDHAM...OR 3 MILES NORTH OF HUNTER...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAST JEWETT AND ELKA PARK AT 855 PM EDT... TANNERSVILLE AT 900 PM EDT... DURHAM AT 905 PM EDT... ROUND TOP AT 915 PM EDT... CAIRO AT 920 PM EDT... LEEDS AND CATSKILL AT 930 PM EDT... TAW
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.